Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX

April 20, 2006Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2006, 9:02 AM CDT for Martin County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2006, 9:02 AM CDT (14:02 UTC)
Expired
Apr 20, 2006, 10:00 AM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:13 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.0 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 201402
SVRMAF
TXC317-201500-
/O.NEW.KMAF.SV.W.0063.060420T1402Z-060420T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 AM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARTIN COUNTY IN WEST TEXAS...

* UNTIL 1000 AM CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BUFORD...OR 20 MILES SOUTH OF LAMESA...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  THREE LEAGUES...
  FLOWER GROVE...
  FM 2002...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3230 10220 3229 10170 3250 10171 3251 10219

$$
1 follow-up statement
000 
WWUS54 KMAF 201455
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 AM CDT THU APR 20 2006

TXC317-201505-
/O.EXP.KMAF.SV.W.0063.000000T0000Z-060420T1500Z/
MARTIN TX-
955 AM CDT THU APR 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARTIN COUNTY EXPIRES
AT 1000 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.  HOWEVER...STORMS ARE REDEVELOPING WEST OF THE 
COUNTY LINE.  RESIDENTS AND MOTORISTS ARE URGED TO KEEP A WATCHFUL 
EYE TO THE SKY IF THREATENING WEATHER APPROACHES.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3230 10220 3229 10170 3250 10171 3251 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:36 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 20, 6:36 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 AM CDT THU APR 20 2006

.UPDATE...
RAIN CHANCES HAVE BEEN RAISED TODAY... PARTICULARLY OVER THE
WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN. UPDATED
PRODUCTS OUT ASAP.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM CDT THURSDAY TO 10 PM CDT THURSDAY
     FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT THURSDAY TO 10 PM CDT THURSDAY
     FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...AND VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

06
Hazardous weather outlook, Apr 20, 5:12 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CDT THU APR 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
512 AM CDT THU APR 20 2006 /412 AM MDT THU APR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGION.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. VERY
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES CAN ALSO BE EXPECTED.
PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE MOST
RECENT UPDATES...WATCHES AND WARNINGS.

WESTERLY WINDS WILL BE ON THE INCREASE BY LATE THIS MORNING ACROSS
THE GUADALUPE MOUNTAINS...VAN HORN AREA...DAVIS MOUNTAINS AND
MARFA PLATEAU. AS THE WINDS INCREASE... DRY AIR WILL SPREAD OVER
THE MENTIONED AREA. RELATIVE HUMIDITIES WILL BE ON THE DECREASE
WHILE FIRE DANGER WILL REMAIN HIGH. THESE CONDITIONS WILL REMAIN
FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...
WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGION TODAY. EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT OFFICIALS ARE URGED TO MONITOR THE
WEATHER CONDITIONS TODAY AND BE PREPARED SHOULD ACTIVATION BE
REQUESTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 3:17 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CDT THU APR 20 2006

TXZ048-200845-
SCURRY-
317 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF INADALE AT 317
AM CDT...MOVING NORTHEAST AT 20 MPH. AREAS AFFECTED BY THIS STORM
INCLUDE INADALE AND MOTORISTS ON U.S. HIGHWAY 84.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.

THIS STORM MAY CONTAIN PEA SIZE HAIL... VERY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Apr 20, 7:21 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HAIL             2 S BIG SPRING          32.22N 101.48W
04/20/2006  E0.88 INCH       HOWARD             TX   PUBLIC

0658 AM     HAIL             BIG SPRING              32.25N 101.48W
04/20/2006  E1.00 INCH       HOWARD             TX   LAW ENFORCEMENT

            NICKEL TO QUARTER HAIL ON THE WEST SIDE OF TOWN

&&

EPLATT
Special weather statement, Apr 20, 7:27 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 AM CDT THU APR 20 2006

TXZ050-061-201330-
ANDREWS-ECTOR-
727 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN ECTOR AND SOUTHEASTERN
ANDREWS COUNTIES.

TWO STRONG THUNDERSTORMS ARE OF CONCERN DEVELOPING ALONG A NORTHEAST
TO SOUTHWEST LINE THROUGH BOTH COUNTIES.  ONE STRONG THUNDERSTORM
WAS LOCATED 8 MILES NORTHEAST OF GARDENDALE AT 727 AM CDT...MOVING
NORTHEAST AT 25 MPH.  ANOTHER STORM WAS LOCATED NEAR
GOLDSMITH...MOVING AT ROUGHLY THE SAME SPEED.

THESE STORMS ARE CAPABLE OF QUICKLY DROPPING INTENSE RAINFALL...AND
SEVERE HAIL.  DO NOT WAIT FOR A WARNING TO SEEK SHELTER.  IF YOU ARE
IN THE PATH OF THESE STORMS...TAKE COVER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN TEXAS.
Local storm report, Apr 20, 8:18 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             1 E TARZAN              32.31N 101.96W
04/20/2006  E1.75 INCH       MARTIN             TX   PUBLIC

            GOLFBALL HAIL FELL BETWEEN 0755 AND 0800 AM ON HIGHWAY
            176

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Apr 19, 8:21 PM CDTSevere Thunderstorm WarningMAFGlasscock39 min
Apr 19, 8:33 PM CDTSevere Thunderstorm WarningMAFHoward42 min
Apr 19, 8:43 PM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Apr 19, 8:54 PM CDTSevere Thunderstorm WarningMAFMitchell51 min
Apr 19, 11:50 PM CDTFlash Flood WarningMAFMitchell4 hr
Apr 20, 5:26 AM CDTRed Flag WarningMAF17 hr
Apr 20, 6:50 AM CDTSevere Thunderstorm WarningMAFHoward55 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningMAFMartin60 min
Apr 20, 7:59 AM CDTSevere Thunderstorm WarningMAFMartin61 min
Apr 20, 9:38 AM CDTSevere Thunderstorm WarningMAFBorden67 min
Apr 20, 9:52 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector53 min
Apr 20, 11:16 AM CDTSevere Thunderstorm WarningMAFReagan59 min
Apr 20, 12:59 PM CDTSevere Thunderstorm WarningMAFMartin44 min
Apr 20, 1:16 PM CDTSevere Thunderstorm WarningMAFHoward59 min
Apr 20, 3:52 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
Apr 20, 4:55 PM CDTSevere Thunderstorm WarningMAFTerrell65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.